Alert archive / Michigan / Flash Flood Warnings in 1996

Flash Flood Warning 23, NWS Grand Rapids, MI

June 17, 1996Van Buren County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jun 17, 1996, 7:12 PM EDT for Van Buren County, Michigan. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 1996, 7:12 PM EDT (23:12 UTC)
Expired
Jun 17, 1996, 9:15 PM EDT
In force
2 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 92 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1996-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1996-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:16 PM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 17, 2:16 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
215 PM EDT MON JUN 17 1996

KGRR 88D SHOWS TRW FIRING IN SW LWR AND NW IN. THE TRW IN SW LWR IS
TENDING TO FALL APART AS IT MOVES NORTH. A STRONG TEMP/MOISTURE
GRADIENT EXISTS JUST SOUTH OF THE MI/IN BORDER. THE MAX MOISTURE
CONVERGENCE AND FRONTOGENETICAL FORCING EXISTS IN NE IN JUST SOUTH OF
THE FA. THIS BOUNDARY SEEMS TO BE A LITTLE FARTHER SOUTH THAN THE 15Z
POSITION. KGRR 88D VWP SHOWS GOOD DIRECTIONAL SHEAR BUT NOT MUCH IN
THE WAY OF SPEED SHEAR. UNLESS THIS BOUNDARY RETURNS TO THE NORTH, I
WOULD EXPECT MOST OF THE SVR ACTIVITY TO JUST GRAZE THE SRN TIP OF THE
FA WHERE THE DYNAMICS ARE STRONGER.

GRIDDED DATA SHOWS A VERY SLOW MOVG LOW IN IA. THIS IS PROGGED TO MOV
TO WRN LWR IN 48 HRS. THAT MEANS MORE OF THE SAME TYPE OF WX DURG THE
NEXT 24 HRS. KEEP TRW IN FCST THRU TUESDAY.

WF

In the hours before

Special weather statement, Jun 17, 2:39 PM EDT, 4 hours 33 minutes before
MIZ071>073-077>080-172040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
237 PM EDT MON JUN 17 1996

...TORNADO WATCH IN EFFECT UNTIL 800 PM EDT FOR THE SOUTHWEST CORNER
OF LOWER MICHIGAN...

A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES ACROSS
SOUTHWEST LOWER MICHIGAN... BERRIEN... BRANCH... CALHOUN... CASS...
KALAMAZOO... ST. JOSEPH... AND VAN BUREN. THIS WATCH INCLUDES THE
CITIES OF KALAMAZOO... BATTLE CREEK... AND BENTON HARBOR-ST. JOSEPH.
THE WATCH IS IN EFFECT UNTIL 800 PM EDT THIS EVENING.

AT 235 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ONE LINE OF THUNDERSTORMS EXTENDING FROM THE LANSING AREA SOUTHWEST
TO JUST SOUTH OF KALAMAZOO. THE STRONGEST THUNDERSTORM ALONG THE
LINE WAS AT THE SOUTH END... ABOUT 10 MILES SOUTHEAST OF KALAMAZOO
NEAR VICKSBURG AND FULTON. THIS LINE OF THUNDERSTORMS WAS MOVING
NORTHEAST AT 25 MPH... AND WILL REACH BATTLE CREEK BY 245 PM.

OTHER SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER EASTERN LAKE
MICHIGAN AND WERE PUSHING ONSHORE ACROSS BERRIEN COUNTY. THESE
SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST AND AFFECT THE
AREA THROUGH THE AFTERNOON AND EVENING HOURS.

AT THIS TIME... THE BEST THREAT FOR SEVERE WEATHER THIS AFTERNOON
AND EVENING LIES SOUTH OF THE MICHIGAN BORDER. BUT... A FEW ISOLATED
THUNDERSTORMS ACROSS SOUTHWEST MICHIGAN MAY APPROACH SEVERE LIMITS...
WITH SMALL HAIL AND HIGH WINDS AND THE POSSIBILITY FOR AN ISOLATED
WEAK TORNADO.

THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS WILL KEEP YOU
INFORMED WITH FREQUENT UPDATES THROUGHOUT THIS SEVERE WEATHER
THREAT.

GREENE
Special weather statement, Jun 17, 6:00 PM EDT, 1 hour 12 minutes before
MIZ071>073-077>080-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 PM EDT MON JUN 17 1996

...TORNADO WATCH IN EFFECT UNTIL 800 PM EDT FOR THE SOUTHWEST CORNER
OF LOWER MICHIGAN...

A TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES ACROSS
SOUTHWEST LOWER MICHIGAN... BERRIEN... BRANCH... CALHOUN... CASS...
KALAMAZOO... ST. JOSEPH... AND VAN BUREN. THIS WATCH INCLUDES THE
CITIES OF KALAMAZOO... BATTLE CREEK... AND BENTON HARBOR-ST. JOSEPH.
THE WATCH IS IN EFFECT UNTIL 800 PM EDT THIS EVENING.

AT 600 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
LINE OF THUNDERSTORMS EXTENDING FROM THE LANSING AREA SOUTH TO
JACKSON AND THEN SOUTHWEST TO NEAR COLDWATER. THE LINE OF
THUNDERSTORMS WAS MOVING NORTHEAST AT AROUND 30 MPH... AND SHOULD
MOVE EAST OF LANSING... JACKSON... AND HILLSDALE BY 700 PM EDT.

OTHER SHOWERS AND THUNDERSTORMS WERE DEVELOPING SOUTH OF THE
MICHIGAN-INDIANA BORDER... AND THESE WILL JUST SKIRT EXTREME
SOUTHERN PORTIONS OF THE BORDER COUNTIES DURING THE EVENING HOURS.
OTHER ISOLATED THUNDERSTORMS COULD DEVELOP IN THE UNSTABLE AIR MASS
THIS EVENING.

AT THIS TIME... NO SEVERE WEATHER HAS BEEN REPORTED THIS AFTERNOON
IN MICHIGAN. BUT... ATMOSPHERIC CONDITIONS ARE SUCH THAT A FEW
ISOLATED THUNDERSTORMS ACROSS SOUTHWEST MICHIGAN MAY APPROACH SEVERE
LIMITS WITH SMALL HAIL AND HIGH WINDS.

THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS WILL KEEP YOU
INFO"RMED WITH FREQUENT UPDATES THROUGHOUT THIS SEVERE WEATHER
THREAT.

GREENE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:58 PM EDTFlash Flood WarningGRRBranch, Calhoun, Saint Joseph2 hr
Jun 17, 4:48 PM EDTFlash Flood WarningGRRHillsdale117 min
Jun 17, 7:14 PM EDTFlash Flood WarningGRRVan Buren2 hr

Nearby

Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.